Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 89, NWS Mobile, AL

April 25, 1999Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 25, 1999, 5:41 PM CDT for Covington County, Alabama. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 25, 1999, 5:41 PM CDT (22:41 UTC)
Expired
Apr 25, 1999, 7:00 PM CDT
In force
79 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Covington County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 252243 RRA
SVRMOB
ALC039-260000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
541 PM CDT SUN APR 25 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COVINGTON COUNTY IN SOUTHERN ALABAMA

* UNTIL 700 PM CDT

* AT 540 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 21 MILES SOUTH OF ANDALUSIA OR 1 MILE SOUTH OF WING...
  MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  WING  BY 550 PM CDT
  FALCO BY 605 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:00 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 25, 3:00 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT SUN APR 25 1999

KMOB RADAR LOOP AND VISIBLE SATELLITE DATA SHOW A SEA BREEZE FRONT
ACROSS THE COASTAL SECTIONS WHICH IS LIFTING NORTHWARD OVER SOUTHEAST
MS AND EXTREME SOUTHWEST AL.  MID LEVEL CLOUDS ASSOCIATED WITH
GRAVITY WAVE FROM LAST NIGHTS CONVECTION OVER TX CURRENTLY OVER AREA
HAVE CAUSED TEMPS TO DROP A BIT...BUT GRAVITY WAVE MAY BE ABLE TO
STRENGTHEN ISOLATED TSRA WHICH HAVE DEVELOPED ALONG THE SEA BREEZE
FRONT. MODIFIED SOUNDING SHOWS CAPES AROUND 3000 WITH A RATHER WEAK
CAP AND PLENTY OF DRY AIR AT MID LEVELS...SO A POTENTIAL FOR A FEW
SEVERE STORMS EXISTS PROVIDED THE CAP IS OVERCOME.  LATEST SURFACE
ANALYSIS SHOWS THE BACK DOOR TYPE COLD FRONT PUSHING INTO SOUTHEAST
AL WITH A STATIONARY FRONT CONTINUING WESTWARD ACROSS CENTRAL MS.
THE BACK DOOR COLD FRONT IS EXPECTED TO CONTINUE ADVANCING WESTWARD
INTO THE FORECAST AREA TONIGHT WHILE A MID LEVEL SHORT WAVE MOVES
ACROSS WITH OUTFLOW BOUNDARIES LEFT OVER FROM YESTERDAYS
CONVECTION...INITIATING A FEW NOCTURNAL TSRA. THE CLOSED H5 LOW
CURRENTLY NEAR THE FOUR CORNERS AREA WILL BECOME NEGATIVELY TILTED
AND SHEARS APART AS IT IS PUSHED EASTWARD INTO THE CENTRAL PLAINS BY
12Z TUESDAY.  THE ASSOCIATED SURFACE LOW WILL LIFT NORTHEASTWARD
ACROSS THE CENTRAL PLAINS CAUSING THE BACK DOOR COLD FRONT TO STALL
AND LIFT NORTHWARD AS A WARM FRONT ON MONDAY.  MILD TO MODERATE LIFT
IS INDICATED OVER THE NORTHERN FORECAST AREA FOR MONDAY AFTERNOON AND
THE REMAINING AREA ON MONDAY NIGHT AS THE H5 SYSTEM LIFTS INTO THE
CENTRAL PLAINS...SO WILL GO WITH CHANCE TO GOOD CHANCE POPS FOR
MONDAY AND MONDAY NIGHT.

OVER THE COASTAL WATERS...SOUTH WINDS AT 5-10 KNOTS WILL EVENTUALLY
INCREASE TO 10-15 KNOTS BY MONDAY NIGHT IN RESPONSE TO THE MIDWEST
LOW PRESSURE SYSTEM.  SEAS REMAIN 2 FEET OR LESS WITH SMOOTH TO
LIGHT CHOP CONDITIONS IN PROTECTED WATERS.  EXPECT WIDELY SCATTERED
SHOWERS AND TSTMS MONDAY NIGHT.

MOB 67/85/66/80 2344  PNS 69/84/67/80 2344
DTS 71/82/71/78 2343  GZH 63/83/63/82 2445 29

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.